Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 17, NWS Denver/Boulder, CO

May 22, 2006Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 22, 2006, 11:28 PM MDT for Washington County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2006, 11:28 PM MDT (05:28 UTC)
Expired
May 23, 2006, 12:00 AM MDT
In force
32 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Washington County, CO

The radar

The Denver radar (KFTG), 117 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 9:08 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.5 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2598 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:25 PM MDT, 8 hours 3 minutes earlier.

Area forecast discussion, May 22, 3:25 PM MDT, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT MON MAY 22 2006

.SHORT TERM DISCUSSION...LOTS OF LIGHTNING HEADED OUR WAY THIS
AFTN...AND STORMS MOVING AT A GOOD CLIP.  ALL THIS AHEAD OF AN UPPER
TROUGH APPROACHING THE 4 CORNERS.  LOW LEVEL MOISTURE HAS MIXED OUT
ON THE PLAINS...SO DEWPOINTS MOSTLY IN THE 40S.  THERE IS STILL A
SEVERE WEATHER THREAT...MOSTLY GUSTY WINDS AND SOME HAIL...ALTHOUGH
THERE IS A SMALL THEAT OF A TORNADO.  STORMS SHOULD MOVE TO THE
PLAINS THIS EVENING...AND MOSTLY END OVER THE MOUNTAINS AND URBAN
CORRIDOR BY MID EVENING.  THERE WILL BE CONTINUED SHOWER AND SNOW
SHOWER ACTIVITY OVER THE MOUNTAINS TONIGHT.

UPPER TROUGH WILL CONTINUE LIFTING TONIGHT...AND REACH NORTHEAST
COLORADO TOMORROW MORNING.  A FEW THUNDERSTORMS MAY LINGER OVER THE
NORTHEAST CORNER TUESDAY AFTERNOON...BUT MOST OF THE AREA WILL BE IN
DOWNSLOPE AND DRYER CONDITIONS.  HAVE CONTINUED THE FIRE WEATHER
WATCH FOR TUESDAY FOR THE BREEZY CONDITIONS AND LOWER RH...AT THIS
TIME IT APPEARS TO BE A MARGINAL SITUATION.  WILL LET THE MID SHIFT
MAKE THE DETERMINATION ON WHETHER TO ISSUE A WARNING.

.LONG TERM DISCUSSION...TUESDAY NIGHT...A MDT NWLY FLOW ALOFT WILL
BE OVER THE CWFA FOLLOWING THE PASSAGE OF THE UPPER TROF WHICH WL BE
IN SOUTH DAKOTA BY 00Z WED.  DOWNWARD OMEGA IN THE EVENING...WITH
JUST SOME LINGERING MSTR AOA 700 MB.  THE GFS HAS A BIT MORE MID LVL
MSTR VS THE NAM ON TUESDAY EVENING...BUT FOR NOW WILL HOLD OFF ON
ADDING ANY POPS TO THE MTNS. FOR THURSDAY/THURSDAY NIGHT THE UPPER
LEVEL RIDGE AXIS WILL BE OVER COLORADO WITH DRIER AND WARMER
CONDITIONS RETURNING TO THE REGION.  FRIDAY INTO SATURDAY...THE FLOW
ALOFT WILL BECOME SWLY AS THE RIDGE AXIS SHIFTS TO THE EAST.
SOUTHWESTERLY WINDS SHUD HELP BRINGS THE TEMPERATURES UP A BIT MORE
SO CUD AGAIN HIT THE 90 DEGREE MARK AT THAT TIME.  NO MSTR TO WORK
WITH SO POPS WL BE NIL.  AS FOR THE REST OF THE PERIOD...ONE UPPER
TROF OVER THE PACIFIC NORTHWEST SATURDAY IS REPLACED BY ANOTHER BY
MONDAY...BOTH OF WHICH SHUD HAVE LITTLE IMPACT ON THE CWFA IN TERMS
OF PCPN. BOTH KEEP W AND N OF COLORADO.  IF ANY STORMS DVLP IT MAY
BE IN THE MTNS ...ITS TOO EARLY HOWEVER TO ADD THIS LONGSHOT TO THE
GRIDS AT THIS TIME.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...FIREWEATHER WATCH TUE AFTERNOON
AND EARLY EVENING FOR THE FRONT RANGE FOOTHILLS...I-25 URBAN
CORRIDOR...SOUTH PARK AND PALMER DIVIDE FROM 18Z/TUE TO 01Z/WED. FW
ZONES IN WATCH: 214..215..216..238..239..240..241..243..245..246 AND
247.

&&

GLANCY/COOPER
Hazardous weather outlook, May 22, 10:36 AM MDT, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1036 AM MDT MON MAY 22 2006

COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1036 AM MDT MON MAY 22 2006

...POTENTIAL SEVERE WEATHER OUTBREAK ACROSS EASTERN COLORADO THIS
AFTERNOON AND EVENING AND FIRE WEATHER WATCH IN EFFECT FOR TUESDAY
AFTERNOON AND EVENING FOR PARTS OF NORTHEAST COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE WEATHER IS EXPECTED OVER NORTHEAST COLORADO THIS AFTERNOON
AND EVENING. THE THREAT LOOKS HIGHEST OVER THE NORTHEAST PLAINS OF
WASHINGTON...LOGAN...SEDGWICK AND PHILLIPS COUNTIES WHERE HEATING
HAS BEEN STRONGEST AND DEWPOINTS ARE THE HIGHEST.  THERE MAY BE TOO
MUCH CLOUDINESS OVER THE PALMER DIVIDE AND URBAN CORRIDOR TO ALLOW
TEMPERATURES TO CLIMB ENOUGH TO PRODUCE SIGNIFICANT SEVERE
WEATHER.

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND HIGH
VALLEYS AROUND NOON...THEN SPREAD ACROSS THE EASTERN PLAINS THIS
AFTERNOON.  IN NORTHEAST COLORADO SOME STORMS WILL BECOME SEVERE BY
MID AFTERNOON WITH THE POTENTIAL TO PRODUCE HAIL UP TO 2 INCHES IN
DIAMETER...DAMAGING WINDS AND EVEN AN ISOLATED TORNADO. ACROSS THE
FRONT RANGE FOOTHILLS AND URBAN CORRIDOR...STORMS MAY PRODUCE PENNY
SIZED HAIL AND STRONG WINDS.

A MOIST AND UNSTABLE AIRMASS IN NORTHEAST COLORADO WILL ALSO RECEIVE
SOME LIFT AHEAD OF A STRONG DISTURBANCE THAT WILL RAPIDLY APPROACH
THE 4 CORNERS REGION BY THIS EVENING. THE STORMS WILL DECREASE FROM
WEST TO EAST LATER TONIGHT AS THE SEVERE THREAT SHIFTS FURTHER
EASTWARD INTO THE CENTRAL PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FIRE WEATHER WATCH REMAINS IN EFFECT FOR THE FRONT RANGE FOOTHILLS
...THE ADJACENT HIGH PLAINS INCLUDING THE GREATER DENVER METRO AREA
...THE PALMER DIVIDE AREA AND SOUTH PARK. THIS WATCH IS IN EFFECT
FOR TUESDAY AFTERNOON AND EARLY EVENING. GUSTY WEST TO NORTHWEST
WINDS AND VERY LOW RELATIVE HUMIDITIES ARE THE PRIMARY REASONS FOR
THIS WATCH. THESE CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
FOLLOWING THE PASSAGE OF RATHER POTENT WEATHER DISTURBANCE. THIS
SYSTEM IS EXPECTED TO EXIT THE AREA DURING THE DAY TUESDAY.

OTHERWISE EXPECT DRIER AND WARMER CONDITIONS TO SPREAD ACROSS THE
OUTLOOK AREA DURING THE LATTER HALF OF THE WEEK AS HIGH PRESSURE AS
THE SURFACE AND ALOFT MOVES OVER THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM THIS AFTERNOON.

GLANCY/COOPER

In the hours before

Local storm report, May 22, 8:48 PM MDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
848 PM MDT MON MAY 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             5 E ARRIBA              39.28N 103.18W
05/22/2006  M0.75 INCH       LINCOLN            CO   TRAINED SPOTTER

&&

FREDIN
Local storm report, May 22, 10:40 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1040 PM MDT MON MAY 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     TSTM WND GST     1 S BENNETT             39.74N 104.42W
05/22/2006  M62.00 MPH       ADAMS              CO   MESONET

1000 PM     TSTM WND GST     16 WSW AGATE            39.38N 104.23W
05/22/2006  M63.00 MPH       ELBERT             CO   MESONET

0957 PM     TSTM WND GST     12 NE KIOWA             39.47N 104.30W
05/22/2006  M73.00 MPH       ELBERT             CO   TRAINED SPOTTER

0843 PM     HAIL             5 E ARRIBA              39.28N 103.18W
05/22/2006  M0.75 INCH       LINCOLN            CO   TRAINED SPOTTER

&&

FREDIN
Local storm report, May 22, 10:44 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1044 PM MDT MON MAY 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     TSTM WND GST     LIMON                   39.27N 103.69W
05/22/2006  M58.00 MPH       LINCOLN            CO   ASOS

1004 PM     TSTM WND GST     1 S BENNETT             39.74N 104.42W
05/22/2006  M62.00 MPH       ADAMS              CO   MESONET

1000 PM     TSTM WND GST     16 WSW AGATE            39.38N 104.23W
05/22/2006  M63.00 MPH       ELBERT             CO   MESONET

0957 PM     TSTM WND GST     12 NE KIOWA             39.47N 104.30W
05/22/2006  M73.00 MPH       ELBERT             CO   TRAINED SPOTTER

0843 PM     HAIL             5 E ARRIBA              39.28N 103.18W
05/22/2006  M0.75 INCH       LINCOLN            CO   TRAINED SPOTTER

&&

FREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:17 PM MDTSevere Thunderstorm WarningBOULincoln43 min
May 22, 8:56 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Broomfield, Denver, Douglas, Jefferson64 min
May 22, 9:42 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver, Elbert, Weld48 min
May 22, 10:28 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Elbert, Lincoln, Morgan, Washington62 min
May 23, 1:54 AM MDTSevere Thunderstorm WarningBOULincoln66 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.